Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

16 year old son is really sick but he won't take any meds?

My 16 year old son has been sick since Saturday but he is now refuses to take the meds the doctor prescribed him and told me they make him feel like he will collapse and he is scared to take them so he won't. I have tried everything from bribing him to threatening him and nothing seems to work i am at my whits end with him. Without the meds his fever has jumped back up to a 103.2 and i can tell he is miserable but he is being so friggen stubborn. How can i get him to take the meds? And how can i reassure him that he will be fine? And how can i comfort him and make him comfortable?

 
Anonymous

Asked by Anonymous at 1:04 AM on Sep. 22, 2009 in Teens (13-17)

This question is closed.
Answers (7)
  • I have a 16 yr old, and I know they can be stubborn lol. But, honestly, there is a chance that he's having a lot of side effects to the meds, or is having a reaction to them. I would call the Dr or the pharmacist and tell them what he says. It would be even better if you both can be on the phone with them - one of you on an extension. Have him explain how the meds make him feel and see what they say to him.

    They might re-assure him that these are passing side effects and that he will feel better after taking them for awhile, or they might explain that these are side effects, but the alternative would be worse (like, being in the hospital and on an IV...), or they might say that this is a problem and either have him stop taking them, switch him to something else, have the dosage changed, or have him take something to counteract how it makes him feel.

    cont
    sailorwifenmom

    Answer by sailorwifenmom at 1:10 AM on Sep. 22, 2009

  • either take him to the er, or give him tylenol and a luke warm bath (he can just go sit in the tub, but you need to draw it to make sure that he's not making it hot) and call the dr in the morning and tell the dr what your son says.
    Anonymous

    Answer by Anonymous at 1:06 AM on Sep. 22, 2009

  • Listen to what your son is telling you. We all know our bodies and he knows that the meds that he is taking is not making him fill better but worse. He could be having a reaction to the meds and you need to take him back to the doc. Just LISTEN to your son….
    kristyleigh614

    Answer by kristyleigh614 at 1:10 AM on Sep. 22, 2009

  • cont

    It's important that you take care of him, because, even at 16, he's still a child and he's YOUR child, and you want what's best for him. He's not old enough to unilaterally make the decisions about his health without your input. BUT - he is almost an adult, and not only would doing what I described be good for his health as far as getting better this time, but it would be good for him to start taking some control over his own health issues, because soon he's going to be too old for you to be able to legally MAKE him take his meds, go to the Dr, etc.

    This way, he can learn (or have re-enforced) how to be proactive in his health and communicate what's going on to his Drs. instead of blindly doing what he's told (which could have bad results), or just deciding that he doesn't like how something makes him feel, so he ignores his Drs orders (which could also have bad results).

    gl!
    sailorwifenmom

    Answer by sailorwifenmom at 1:15 AM on Sep. 22, 2009

  • you cant force him to take medication...maybe you should take him to the ER if whatever he has is really severs because if the medication is making him feel worse, why make him take it? his doctor should figure something out if he doesnt want to and is unwilling to take the medication. Sometimes reactions like that are signs of allergic reaction
    DomoniqueWS

    Answer by DomoniqueWS at 1:25 AM on Sep. 22, 2009

  • What's the medication?
    Anonymous

    Answer by Anonymous at 1:33 AM on Sep. 22, 2009

  • I assume it's an antibiotic... I would call his doctor and get a new medication that doesn't make him feel weird.

    As far as fever give him Motrin and Tylenol if he is uncomfortable... otherwise just let him ride it out... fevers help rid the body of infection and the fever itself won't cause any harm.

    Make sure he drinks lots of fluids.
    AmiJanell

    Answer by AmiJanell at 10:56 AM on Sep. 22, 2009